Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 161, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 23, 1998, 9:41 AM CDT for Shelby County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1998, 9:41 AM CDT (14:41 UTC)
- Expired
- Jun 23, 1998, 10:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Shelby County, IL
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS1 KSPI 231441 RRA SVRSPI ILC173-231530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 941 AM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN CENTRAL ILLINOIS * UNTIL 1030 AM CDT * AT 940 AM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SHELBYVILLE...MOVING EAST AT 30 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... LAKEWOOD SHELBYVILLE COWDON STEWARDSON LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. JRH/EHG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:20 AM CDT, 7 hours 21 minutes earlier.
Area forecast discussion, Jun 23, 2:20 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 220 AM CDT TUE JUN 23 1998 AT 06Z THE SFC ANALYSIS INDICATED A STNRY FNT WAS CLOSE TO I-70 ACRS MO AND IL. THIS BNDRY WAS THE FOCUS FOR CONVECTION IN WRN MO WHERE LLJ WAS INTERSECTING IT RESULTING IN MAX MOCONV. IR SATLT SHOWS A DIMINISHING MCS IN ERN KS. RADAR/SATLT LOOPS INDICATE THAT THE CONVECTIVE ELEMENTS ARE MOVG NE. XPCT THE WRN MO CONVECTION TO STAY OUT OF ILX FA AS IT MOVES AWAY FROM SUPPORT OF LLJ AND INTO AN AREA OF LTL OR NO MOCONV. THE WEAK BNDRY NR I-70 IS FCST TO LIFT TO THE NORTH THRU ILX FA TODAY IN RESPONSE TO INCRSG SRLY FLOW IN THE PLAINS AND BUILDING MID LVL RIDGE IN MS VALLEY. BEST LOW LVL FLOW/WAA AND MOCONV WILL BE TO THE W-NW OF IL LATER TODAY AND TONIGHT. HOWEVER...DUE TO PROX OF BNDRY ALNG WITH MOIST AND UNSTABLE AIR AM LOOKING FOR SCTD LATE AFTN AND MAINLY EVE TSRA IN NRN HALF OF ILX FA. OVERNIGHT...MCS DEVELOPMENT XPCTD TO BE IN ERN DAKOTAS/SRN MN. MID LVL THICKNESS PATTRNS AND LOW LVL THETA-E PROGS SUGGEST THAT THIS MCS WILL TRACK ACRS SRN WI/NRN IL...PSBLY AS FAR SOUTH AS PIA. FIRST PERIOD WORK ZONES WILL BE SENT SHORTLY AS ADMSPI. PIA 84/69 43 SPI 85/70 32 DEC 86/70 32 CMI 85/69 32 LWV 88/72 22 MILLER
In the hours before
Special weather statement, Jun 23, 6:00 AM CDT, 3 hours 41 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT TUE JUN 23 1998 SCATTERED THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND EASTERN ILLINOIS TODAY INTO EARLY TONIGHT. EVEN THOUGH SOME OF THESE THUNDERSTORMS MAY PRODUCE BRIEF GUSTY WINDS AND HEAVY DOWNPOURS ...SEVERE WEATHER IS NOT ANTICIPATED. MILLER
Special weather statement, Jun 23, 6:00 AM CDT, 3 hours 41 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT TUE JUN 23 1998 SCATTERED THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND EASTERN ILLINOIS TODAY INTO EARLY TONIGHT. EVEN THOUGH SOME OF THESE THUNDERSTORMS MAY PRODUCE BRIEF GUSTY WINDS AND HEAVY DOWNPOURS ...SEVERE WEATHER IS NOT ANTICIPATED. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:53 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 47 min |
| Jun 22, 8:26 PM CDT | Tornado Warning | ILX | Moultrie, Piatt | 34 min |
| Jun 22, 8:36 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Shelby | 54 min |
| Jun 22, 9:13 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 62 min |
| Jun 22, 9:27 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 63 min |
| Jun 22, 9:42 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 63 min |
| Jun 22, 9:55 PM CDT | Flash Flood Warning | ILX | Clay, Lawrence, Richland | 2 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.